Jump to content

Do you ever hold Lantus?

Updated | Posted

My understanding is that you do not hold lantus. (I'm a new grad just started in LTC). BG WAS 126 after having dipped tp 67. I raised his glucose to 126 and administered the Lantus. I'm an RN, and the oncoming nurse was an LPN. He was irritated with the fact that I gave the Lantus. I respect LPNs experience and I do learn from them, but there is a reason why RNs are needed. That last year of nursing school, you grow and learn so much that LPNs do not get in the LTC setting. What are your thoughts on holding Lantus?

Sun0408, ASN, RN

Specializes in Trauma Surgical ICU. Has 4 years experience.

Generally speaking, no I don't hold lantus. However, the 126 was after treating from a previous low level. This would have me asking, is the lantus too much, how often are they dropping, are they eating regularly ? If this is a problem, I would call the MD or PCP and state the facts, pt is not eating well, frequent drops in BS over several days/weeks and let them decide.

The pt may need a change in the lantus or a decrease in sliding scale.. If this was a one time issue, I would tx the low levels, give the lantus and monitor while encouraging meals. OJ and crackers will only bring them up for so long.

I wouldn't ever hold Lantus! It is a long acting insulin so if you withheld it it could lead to high BGs and possibly ketones depending if they are producing any insulin on their own or not. if the patient doesn't produce any insulin on their own, withholding their basal insulin dose (Lantus) could lead to ketoacidosis!

I think you were right to give the Lantus unless, like Sun0408 said it is a chronic problem. At which point the resident's BGs and insulin therapy should be reviewed by the doc. I am an LPN working in LTC currently, I don't believe I've ever held Lantus. Since there is no peak with Lantus it is not an insulin that would suddenly drop blood sugar. And also I agree with you that we do need more RNs in LTC! I'm going through LPN/RN transition right now. I work with a lot of RNs on a rehab unit and it's wonderful to work with such great nurses. That's what prompted my return to school. :)

classicdame, MSN, EdD

Specializes in Hospital Education Coordinator.

I never hold Lantus. It is a policy in my facility to always give it. The body needs insulin 24/7 and this is the insulin the patient is needing to maintain normal function. It is not the same as regular or fast acting and does not affect a specific meal. It will not lower the glucose level enough in a few hours to be significant. If you do not give it then normal body function will be impaired, including brain function.

Anoetos, BSN, RN

Specializes in Emergency Nursing. Has 2 years experience.

I am with everyone else. I hold coverage all the time even if a patient has a BS just high enough to warrant coverage but will be NPO for any length of time.

But glargine? No, it has no peak and the dip it gives is minimal.

Do not hold it. Pts sugar will spike. Call MD for a possible adjustment reduction of 2 to 4 units. And check the glucose more frequently.

If PT is NPO, the lanthus dosage will have to be reduced.

Right, don't hold the Lantus but DO communicate concerns to the prescriber. If the basal insulin is prescribed correctly - to cover the body's need for insulin regardless of CHO intake - then the blood sugar should not be dipping low even when NPO.

On a side note: Remember that Type I and Type II Diabetes are two very different disorders. A person with Type I DM can go into DKA very quickly when basal insulins is held.

I have never held lantus.

I got a med error one time in nursing school for giving lantus because there were hold parameters on it and I did not see them. I did not even think that there would have been parameters in the first plAce.

You were right. Never hold lantus. Remember your body needs insulin round the clock and it's a long acting insulin.

Contact the Dr for a possible change in dose.

Watch what you say about LPNs.

Lantus doesn't start for 1-2 hours and is unlikely to cause a low until 5-10 hours later.

meded101

Has 4 years experience.

I would never say to never do something. Context and clinical judgement should always be considered, however with that said if you don't have to make that decision on your own or there is a consistent trend that the patient is getting lows, take action and get appropriate changes in place from the provider. If lantus/levemir is given and there is justification for concern of lows in the next 24 hours, make sure everyone is aware and step up monitoring etc.

BrooklynRN11201

Has 1 years experience.

never ever hold Lantus - its onset isn't even for 1.5-2hrs!

as others have said, if you notice a pattern of lows throughout the day, or that the pt is having to eat/drink carbs when not hungry/thirsty just to stay within range (i.e. they cannot go 4 hours without eating/drinking), then yeah, look at the overall dosage... or even SPLIT the dosages if you're noticing a pattern at a specific time of day.

but never ever ever hold Lantus because of a recent low - you'll just cause later highs.

this is a very important thing to teach patients for their "sick day plans" - even if they're not eating or not keeping anything down, still give Lantus (they might even find themselves on the high side from just the stress of being sick)

akulahawkRN, ADN, RN, EMT-P

Specializes in Emergency Department. Has 5 years experience.

Absent a parameter order to hold the Lantus, I would never hold that med precisely because it provides long-term coverage, long after your patient's faster-acting insulins are long since done. Now I'd be in a whole lot more careful about holding faster insulins in that situation. I'd want to keep a closer eye on the BGL for a while after bringing it back up into a more normal range. I'd be even more concerned as to why the patient had a lower BGL than was probably expected, so that might be a focus of mine after things have been dealt with.

ghillbert, MSN, NP

Specializes in CTICU. Has 20 years experience.

I wouldn't order it held because of the scenario you mentioned because as others said, it's not going to affect the sugar right away, it's going to have its peak effect the next early morning. I have ordered it held if a pt will be NPO for a significant period of time and just cover with SSI.

BlueLightRN

Has 4 years experience.

If my patient is going to be NPO or can't keep down food for some reason, I will hold, otherwise, give unless the patient is having constant lows, in which case I would talk to the provider about new orders, perhaps a lower dosage or split dosage.

Quote
You were right. Never hold lantus. Remember your body needs insulin round the clock and it's a long acting insulin.

Contact the Dr for a possible change in dose.

Watch what you say about LPNs.

Thank you everyone for your comments. When I re-read my original post a whole year later now, I see that it sounded offensive to LPNs. There was a whole back story thing with him being an LPN and me being an RN where when I told him I administered the lantus, he said to me I shouldn't have administered the lantus and that " new grad RNs come in thinking they know it all." I truly have utmost respect for LPNs. They do the same thing in LTC minus some IVs and get paid less. Not really fair. We happened to need more RNs because out of 180 residents, I was the only RN in the building one night and had to give IV antibiotics to 5 residents who were not mine. It took away sooo much time from my 30 skilled residents that I got very behind. I needed another RN on duty to help. I definitely did not word my original post about LPNs in the way I really think of them. I miss communicated, leaving out the story behind it, and I apologize